Texas, 2023Heat in Texas, July 17 to 20, 2023
July 17 to 20, 2023 · NWS BRO · 8 events in 4 counties and zones
Unrelenting heat continued as the record-breaking summer of 2023 trudged on, mainly east of IH-69C (Brooks/Hidalgo toward the coast).
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unrelenting heat continued as the record-breaking summer of 2023 trudged on, mainly east of IH-69C (Brooks/Hidalgo toward the coast).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 17, 11:44 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 17, 11:44 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1244 PM CDT Mon Jul 17 2023
...New AVIATION...
.SHORT TERM...
(Now through Tuesday)
Issued at 315 AM CDT Mon Jul 17 2023
Abnormally hot, humid, and breezy conditions will persist through
the short-term period. Both KBRO and KHRL tied their daily record
high temperatures (100F & 101F, respectively) yesterday. High
temperatures at the 3 climate sites (KBRO, KHRL, & KMFE) will once
again be close to reaching their respective daily high records
again today.
Another Heat Advisory has been issued for this afternoon that
includes Brooks, Hidalgo, and inland & coastal portions of Kenedy,
Willacy, and Cameron Counties from 1 PM until 7 PM CDT. Consensus in
model guidance has dry air (minimum dewpoint temps dropping between
mid 50s-mid 60s) mixing in across Zapata, Jim Hogg, and Starr
Counties this afternoon. This should keep maximum heat indices
between 105-110F in these counties, though cities right along the
Rio Grande in Starr County may reach Heat Advisory criteria (111-
115F) for an hour or two. As mid-level ridging strengthens and
builds eastward over AZ/NM tonight into Tuesday, ambient air
temperatures may rise a degree or two on Tuesday, but similar
maximum heat indices are expected during the afternoon.
Breezy and gusty southeasterly winds will occur again this
afternoon, breeziest across the coastal counties and along the I-2
corridor in Hidalgo County, where occasional to frequent gusts up to
30 mph will occur. The thermal/pressure gradients across Deep South
Texas will strenghtens some on Tuesday afternoon, producing slightly
stronger wind speeds and gusts compared to today. At this time, a
Wind Advisory is not expected, but gusts to 35 mph appear likely.
&&
.LONG TERM...
(Tuesday Night through Sunday)
Issued at 315 AM CDT Mon Jul 17 2023
Summer will continue to drag on through this period of the
forecast, with 500 mb high pressure centered roughly over the Four
Corners area remaining the dominant feature over Deep South Texas
and the Rio Grande Valley. The ongoing trend of well above normal
daytime highs with a Heat Advisory daily for portions or all of
the region will persist.
However, a glimmer of hope will manifest itself on Sunday.
Although the mid-level ridge will maintain its position, a
longwave 500 mb trough will deepen over the Mississippi River
Valley and intrude into the western Gulf of Mexico. This may
generate isolated convection along and east of the Interstate 69E
corridor. Beyond the end of the long term forecast period, the
isolated convection "threat" may occur again on Monday before the
500 mb ridge rebuilds and ends the opportunity for showers and
thunderstorms.
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Mon Jul 17 2023
Satellite imagery is showing mostly clear skies across Deep South
Texas this afternoon with only some scattered Cu. VFR conditions
will likely persist through the next 24 hours, however, some brief
periods of MVFR ceilings may be possible again on Tuesday
morning. Southeast winds will be gusty this afternoon, then become
light overnight before becoming gusty again by mid Tuesday
morning.
&&
.MARINE...
(Now through Tuesday)
Issued at 315 AM CDT Mon Jul 17 2023
Buoy 42020 reported south-southeast winds around 14 knots gusting
to around 16 knots with seas near 2.5 feet with a period of 6
seconds at 0140 CDT/0640 UTC. Surface high pressure will remain
centered over the central Gulf of Mexico while a weak thermal low
pressure remains over inland Mexico. This combination will keep
onshore winds moderate through the day, perhaps even increase to
Small Craft Exercise Caution levels on the Laguna Madre this
afternoon. The pressure gradient may strengthen some on Tuesday,
likely leading to Small Craft Exercise Caution conditions again on
the Laguna Madre during the afternoon on Tuesday.
(Tuesday Night through Sunday)
A modest pressure gradient will exist along the Lower Texas Coast
through the period. Generally light to moderate winds and low to
moderate seas are anticipated. However, winds may be strong enough
over the Laguna Madre, and possibly the Gulf of Mexico waters from
0 to 20 nautical miles offshore, on Wednesday and Thursday such
that Small Craft Exercise Caution may be needed.
&&
.FIRE WEATHER...
Issued at 315 AM CDT Mon Jul 17 2023
Drying fuels, abnormally hot temperatures, low relative humidity
values, and modest 20-foot gusts across the ranchlands and Rio
Grande Plains will occur through mid week. The combination of these
factors will cause an increased concern for wildfire growth and
spread through much of the week. A Fire Danger Statement (for
elevated fire weather conditions) may be needed each afternoon
Tuesday through Thursday for some portions of the CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 80 99 81 96 / 0 0 0 0
HARLINGEN 78 100 78 99 / 0 0 0 0
MCALLEN 79 103 80 102 / 0 0 0 0
RIO GRANDE CITY 78 106 78 105 / 0 0 0 0
SOUTH PADRE ISLAND 80 92 80 89 / 0 0 0 0
BAYVIEW/PORT ISABEL 79 98 79 96 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ250-251-253>255-
351-353>355.
GM...None.
&&
SHORT TERM...67-Mejia
LONG TERM....66-Tomaselli
AVIATION...69-FarrisHazardous weather outlook, Jul 17, 3:36 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
436 AM CDT Mon Jul 17 2023
TXZ248>255-351-353>355-451-454-455-181100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
436 AM CDT Mon Jul 17 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for Cameron, Willacy, Kenedy,
Hidalgo, and Brooks counties from 1 PM CDT to 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional Heat Advisories are likely daily through the period.
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-181100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
436 AM CDT Mon Jul 17 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Heat, Cameron
- When
- July 17, 11:53 AM CST to 2:56 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 3:56 PM CDT on July 17th.
Heat, Brooks
- When
- July 17, 4:15 PM CST to 6:15 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 5:15 PM CDT, with 111 or higher values persisting until approximately 7:15 PM CDT on July 17th.
Heat, Cameron
- When
- July 18, 11:53 AM CST to 1:53 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on July 18th.
Heat, Coastal Cameron
- When
- July 18, 12:53 PM CST to 1:53 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on July 17th.
Heat, Inland Kenedy County
- When
- July 18, 2:20 PM CST to 3:40 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 3:20PM CDT and 4:40PM CDT the afternoon of July 18th.
Heat, Brooks
- When
- July 18, 4:35 PM CST to 5:35 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 5:35 PM CDT, with 111 or higher values persisting until approximately 6:35 PM CDT on July 18th.
Heat, Coastal Cameron
- When
- July 19, 12:53 PM CST to 2:53 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 3:53 PM CDT on July 18th.
Heat, Brooks
- When
- July 20, 2:35 PM CST to 4:35 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported a heat index of 111 by 3:35 PM CDT, with 111 or higher values persisting until approximately 5:35 PM CDT on July 20th.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 17 to 20, 20232 deaths · 17 injured · 28 events
- Flash Flooding and Hail in Utah, July 17 to 19, 20231 death · $57,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 17, 2023$3.1 million · 3 in hail · 57 events
- Hail and Damaging Winds in Indiana, July 17, 2023$903,000 · 2 in hail · 26 events
- Flash Flood and Dust Storm in Arizona, July 17, 2023$326,000 · 1 in hail · 9 events
- Flash Flood and Damaging Winds in Nevada, July 17 to 18, 2023$255,000 · 56 kt wind · 4 events
- Wildfire in Washington, July 17 to 21, 2023$200,000 · 1 event
- Excessive Heat in Oklahoma, July 17 to 20, 202363 events
- Tornado and Flash Flooding in Colorado, July 17 to 21, 2023EF1 · 35 events
- Hail and Damaging Winds in Ohio, July 17, 2023$61,000 · 1 in hail · 17 events
- Heat in Oklahoma, July 17 to 20, 202352 events
- Tornado and Damaging Wind in Arizona, July 17, 2023$100,000 · EF0 · 2 events